High Wind, Hale
- When
- April 22, 10:35 PM CST
- Where
- Hale forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
A strong early spring season cold front brought widespread strong winds to the South Plains and Rolling Plains of West Texas on the evening of the 22nd. The Texas Tech University mesonet network measured two severe wind gusts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong early spring season cold front brought widespread strong winds to the South Plains and Rolling Plains of West Texas on the evening of the 22nd. The Texas Tech University mesonet network measured two severe wind gusts. The first severe wind gust was reported at 2235 CST near Abernathy (Hale County). The second and final wind gust was observed near Roaring Springs (Motley County) at 2240 CST. No damage was known.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 22, 7:46 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 846 PM CDT MON APR 22 2013 .UPDATE... COLD FRONT OF INTEREST IS RUNNING AHEAD OF SCHEDULE...BEING REINFORCED BY A STRONGER SECONDARY SURGE...AS IT PUSHES THROUGH THE SOUTHERN TEXAS PANHANDLE. FRONTAL ZONES RUNNING ROUGHLY FROM VEGA TO AMARILLO THEN NORTHEAST TOWARD PAMPA AS OF 130Z. GIVEN THE CURRENT MOTION OF THE FRONT...EXPECT IT INTO THE NORTHERN ZONES BY 2Z...WITH QUICK PROGRESS SOUTHWARD THEREAFTER. STRONG PRESSURE GRADIENT AND INCREASINGLY STRONG PRESSURE RISES WILL KEEP THE FRONT CHARGING SOUTH. NORTHERLY WINDS OF 30-40+ MPH WITH GUSTS OVER 50 MPH ARE FAIRLY COMMON BEHIND THE FRONT...AND SEE NO REASON THIS WILL NOT CONTINUE AS THE MUCH COLDER AIR SPREADS IN BEHIND THE FROPA LATE THIS EVENING AND TONIGHT. THUS...HAVE GONE AHEAD AND ISSUED A WIND ADVISORY FOR THE ENTIRE CWA...STARTING AT 2Z AND CONTINUING THROUGH 12Z. THESE STRONG WINDS HAVE ALREADY LOFTED PLENTY OF BLOWING DUST IN THE PANHANDLE...WITH MANY SITES AT LEAST BRIEFLY REPORTING VISIBILITIES DROPPING TO AROUND 2SM. HENCE...EXPECT A GOOD BIT OF DUST...WITH LOCALIZED NEAR BROWNOUT CONDITIONS POSSIBLE...AS THE FRONT MOVES THROUGH. HAVE SPED UP THE FROPA IN THE GRIDS WHILE ALSO RAISING THE FORECAST WINDS SPEEDS/GUSTS TO BETTER MATCH CURRENT TRENDS. WINDS SHOULD GRADUALLY WEAKEN TUESDAY MORNING AS THE PRESSURE GRADIENT SLOWLY RELAXES. UPDATED PRODUCTS AND HAZARDS HAVE BEEN SENT. && .PREV DISCUSSION... /ISSUED 645 PM CDT MON APR 22 2013/ AVIATION... MAIN AVIATION CONCERN THIS EVENING WILL BE COLD FRONT. INITIAL WIND SHIFT CURRENTLY ABOUT 30NM N OF KAMA THOUGH SECONDARY SURGE OF MUCH STRONGER WINDS HAS JUST COME THROUGH KGUY. AT SOME POINT THIS EVENING...THE LATTER BOUNDARY IS EXPECTED TO OVERTAKE THE INITIAL WIND SHIFT. SIGNIFICANT BLOWING DUST APPEARS EVIDENT ON VISIBLE SATELLITE IMAGERY ALONG THE SECONDARY SURGE. GIVEN THAT THE DUST IS GENERALLY LESS PRONOUNCED ON FRONTS SUCH AS THIS UP AT CHILDRESS...HAVE INCLUDED MENTION OF DUST BUT KEEP VFR AT KCDS. HERE IN KLBB...WITH THE DRY AND BARE SOILS...EXPECT MORE DENSE DUST TO AT LEAST MVFR AND POSSIBLE INTO IFR TERRITORY. FROPA TIMING IS BASED BY IN LARGE OF EXTRAPOLATED PROGRESSION WHICH IS AHEAD OF MODEL GUIDANCE. GIVEN THE TIME OF DAY...AN EVEN EARLIER ARRIVAL IS POSSIBLE. STAY TUNED FOR AMENDMENTS THIS EVENING. FRONTAL AIRMASS IS QUITE SHALLOW AND FCST SOUNDINGS SUGGEST SMOOTHER AIR OUT OF THE TURBULENT MIXING LAYER ABOVE 8-9 KFT. PREV DISCUSSION... /ISSUED 341 PM CDT MON APR 22 2013/ SHORT TERM... A STRONG COLD FRONT LOOKING TO BE A LITTLE AHEAD OF SCHEDULE HAVING ALREADY NOSED INTO THE OKLAHOMA PANHANDLE AS OF 19Z...ALTHOUGH THE COLD AIR LAGGING THE INITIAL WIND SHIFT BY ABOUT 150 TO 200 MILES. MORNING RAP RUNS FASTEST WITH THE FRONT LOOK TO BE THE MODEL TO LEAN TOWARD...AND POSSIBLY SLIGHTLY FASTER THAN THAT. WINDS WILL LIKELY ACCELERATE TOWARD ADVISORY CRITERIA WITH PRESSURE RISES BEHIND IT... ALTHOUGH FOR NOW WILL KEEP SPEEDS JUST BELOW THAT LEVEL. WILL RUN WITH LOW TEMPS JUST BELOW LOW END OF MOS NUMBERS GIVEN STRENGTH OF THE COLD AIR. THAT WOULD PUT POTENTIAL FOR A LIGHT FREEZE ACROSS THE EXTREME SW PANHANDLE WHERE JUST NOW REACHING AVG DATE TO THE BEGINNING OF THE GROWING SEASON. BETTER CANDIDATE FOR FREEZE PRODUCT TO COME TUESDAY NIGHT WITH POTENTIAL FOR A HARD FREEZE. LOW CLOUDS TO FILTER IN BEHIND THE FRONT. WHILE LOW CLOUDS PROGGED TO LIFT TUESDAY MORNING...PERSISTENT MID LEVEL MOISTURE SHOULD KEEP SOME CLOUD COVER OVER THE AREA. THAT COMBINED WITH LOW LEVEL COLD ADVECTION THROUGH THE DAY WILL RESULT IN A DIURNAL RANGE OF 10 TO 15 DEGREES. OTHER ISSUE IS CHANCE FOR LIGHT PRECIP IN POST-FRONTAL AIR MASS LATE TONIGHT AND EARLY TUESDAY. LOW LEVEL FRONTOGENESIS MAY BE SUFFICIENT TO GENERATE SOME DRIZZLE OR VERY LIGHT RAIN ACROSS THE NERN ZONES...BUT MEASURABLE PRECIP CHANCES LOOK VERY SLIM WITH BEST LIFT ASSOCIATED WITH MID LEVEL TROUGH/JET REMAINING NORTH OF THE FCST AREA. FINALLY...WHILE COLD FRONT WILL BE MOVING INTO AIR WITH DEW POINTS IN THE 40S AND THUS SOME CAPE...CAP STRENGTH LOOKS TO BE VERY STRONG WITH LITTLE POTENTIAL THAT ENERGY CAN BE RELEASED. LONG TERM... THE PRIMARY CONCERN FOR TUESDAY NIGHT AND WEDNESDAY MORNING WILL BE THE POTENTIAL FOR A WIDESPREAD FREEZE ON THE HEELS OF THE PREVIOUS NIGHTS FROPA. MODELS SEEM TO AGREE THAT H850 TEMPS WILL SETTLE SOMEWHERE BETWEEN 0 TO -3 DEGREES... WITH THE NAM BEING THE COLD OUTLIER OF THE BUNCH. IN ADDITION... A 1025-1030MB SURFACE RIDGE WILL SLIDE JUST TO THE NE OF THE AREA OVERNIGHT...WHICH WILL KEEP WINDS VERY LIGHT. ON THE OTHER HAND... SOME LINGERING JET ENERGY AND MID-LEVEL MOISTURE COULD KEEP A BIT OF CLOUD COVER IN THE AREA... INHIBITING RADIATIONAL COOLING IN SOME SPOTS... PARTICULARLY IN THE EASTERN ZONES. REGARDLESS... CLOUD COVER SHOULD BREAK UP BEFORE SUNRISE... AND TEMPERATURES ACROSS THE CAPROCK WILL LIKELY FALL TO AROUND 4-8 DEGREES BELOW FREEZING BEFORE ALL IS SAID AND DONE. TEMPERATURES WILL GRADUALLY RISE WEDNESDAY AND THURSDAY AHEAD OF AN APPROACHING WAVE... WHICH WILL BE OUR NEXT ITEM OF CONCERN. BY THURSDAY... A MEANDERING CLOSED LOW WILL WORK ITS WAY EASTWARD FROM THE SUBTROPICAL PACIFIC BEFORE OPENING UP AND PHASING WITH A BROAD CENTRAL CONUS TROUGH. BEFORE COMPLETELY BEING ABSORBED... THIS WAVE WILL TRAVERSE THE TX PANHANDLE SOMETIME LATE THURSDAY NIGHT... ALTHOUGH THERE IS STILL ABOUT 6 HOURS OF DISAGREEMENT BETWEEN THE THE GFS AND ECMWF. AHEAD OF THIS WAVE... PRESSURE FALLS ACROSS THE SOUTHERN FRONT RANGE WILL BEGIN TO FORCE SOUTHERLY FLOW ACROSS TX...AND IN TURN ALLOW MODEST MOISTURE TO RETURN TO THE SOUTH PLAINS AND EASTERN NM. DUE TO TUESDAYS COLD FRONT PINNING DEEP MOISTURE WELL TO THE SOUTH... THE TIMING AND EXTENT OF THIS MOISTURE RETURN IS IN QUESTION... AND AT THIS TIME IT APPEARS THAT THE BEST MOISTURE WILL STRUGGLE TO ARRIVE UNTIL OVERNIGHT THURSDAY AND EVEN EARLY FRIDAY MORNING. IN ADDITION... A STOUT CAP AND LOW-LEVEL STRATUS WILL LIKELY ELIMINATE THE POSSIBILITY FOR AFTERNOON THUNDERSTORM INITIATION EXCEPT FOR POSSIBLY ALONG THE DRYLINE/PACIFIC FRONT IN EASTERN NM. AS THE WAVE PROGRESSES EASTWARD... A PACIFIC FRONT WILL ALSO PUSH EASTWARD AND LIKELY TRAVERSE THE AREA VERY LATE THURSDAY/EARLY FRIDAY...ALTHOUGH AGAIN THE TIMING OF THIS FEATURE IS STILL SOMEWHAT IN QUESTION. AS THIS FRONT MOVES EAST... IMPROVING MOISTURE ACROSS THE SOUTH PLAINS COULD YIELD AT MARGINAL CHANCES FOR SHOWER/THUNDERSTORM DEVELOPMENT...MOSTLY ACROSS THE NORTHERN ZONES WITH THE ADDED FORCING FROM THE FRONT AND PASSING WAVE. BEYOND FRIDAY MORNING... MODEL SOLUTIONS DIVERGE SIGNIFICANTLY... ALTHOUGH THE GENERAL TREND WILL BE FOR BUILDING HEIGHTS AND WARMER TEMPERATURES THROUGH THE END OF THE WEEK AND INTO THE WEEKEND....FOLLOWING A BENIGN COLD FRONT FRIDAY NIGHT/SATURDAY MORNING. MODELS ARE NOT IN AGREEMENT REGARDING THE ADVANCEMENT OF THIS FRONT... AS THE ECMWF SENDS IT WELL SOUTH INTO THE TRANS PECOS REGION WHILE THE GFS STALLS IT HALFWAY THROUGH THE LBB CWA. GIVEN THE WEAKENING STATE OF THE PASSING WAVE AND LACK OF SIGNIFICANT COLD ADVECTION... GFS SEEMS MORE REASONABLE HERE... ALTHOUGH CONVECTIVE SIGNAL IN GFS FOR SUNDAY AFTERNOON SEEMS SUSPECT GIVEN THE ANEMIC UPPER FLOW AND LACK OF FORCING. BOTH MODELS SEEM TO HINT AT A SLOW-APPROACHING TROUGH/CLOSED LOW SOMETIME EARLY NEXT WEEK... BUT AT THIS POINT SOLUTIONS ARE TOO FAR APART AND TOO FAR AWAY TO PUT MUCH STOCK IN. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 30 45 25 59 36 / 10 10 10 0 10 TULIA 31 46 26 60 38 / 10 10 10 0 10 PLAINVIEW 32 48 27 60 38 / 10 10 10 0 10 LEVELLAND 35 50 28 60 38 / 10 10 10 0 10 LUBBOCK 36 50 30 60 39 / 10 10 10 0 10 DENVER CITY 39 54 26 61 33 / 10 10 10 0 10 BROWNFIELD 38 51 28 61 35 / 10 10 10 0 10 CHILDRESS 36 48 33 62 40 / 10 10 10 0 10 SPUR 39 49 32 61 44 / 10 10 10 0 10 ASPERMONT 43 50 33 62 43 / 10 10 10 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING ZONES: TXZ021>044. && 26/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 851 PM CDT MON APR 22 2013 TXZ021>044-240200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 851 PM CDT MON APR 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NON PRECIPITATION A STRONG COLD FRONT WILL MOVE SOUTHWARD THROUGH THE AREA LATE THIS EVENING THROUGH TONIGHT. NORTHERLY WINDS OF 30 TO 40 MPH...WITH GUSTS IN EXCESS OF 50 MPH...ALONG WITH AREAS OF BLOWING DUST...WILL BE COMMON BEHIND THIS FRONT. A WIND ADVISORY IS IN EFFECT FROM 9 PM TONIGHT THROUGH 7 AM TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FREEZE MAY DEVELOP BY DAYBREAK TUESDAY ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE. A WIDESPREAD FREEZE WITH RECORD LOW TEMPERATURES MAY DEVELOP WEDNESDAY MORNING.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437869, 437870.